Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Jackson, MS

January 29, 2001Madison Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jan 29, 2001, 9:18 AM CST for Madison Parish, Tensas Parish, Louisiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2001, 9:18 AM CST (15:18 UTC)
Expired
Jan 29, 2001, 9:45 AM CST
In force
27 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Madison Parish, LA, Tensas Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 29, 9:25 AM CSTThunderstorm WindSt Joseph, LAThe roof was blown off of an outbuilding.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 8:00 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 291518
SVRJAN
LAC065-107-291545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
918 AM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 945 AM CST

* AT 918 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF TALLULAH...MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR TALLULAH AT 935 AM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

74

LAT...LON 3211 9132 3236 9100 3242 9097 3245 9103
          3251 9099 3253 9102 3252 9107 3247 9101
          3244 9106 3249 9112 3255 9112 3240 9130
          3222 9149

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 4:58 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 29, 4:58 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR WIND ADVYS
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST MON JAN 29 2001

WINDY...WARM...TSRA...THEN COOLER IN THE FIRST 12-18 HOURS OF THE
FORECAST. AVN/06Z MESO ETA PACKED WITH GRADIENT FLOW...ABOVE NORMAL
TEMPS...POTENTIAL SEVERE SQUALL LINE AND THEN COLD FRONTAL PASSAGE
AS A DEEPENING SURFACE LOW IN WRN AR HEADS INTO NERN MO. BOTH OF
THESE MODELS REACH BOMBING LOW STATUS WITH 12-14MB DROPS IN A 12 HR.
PERIOD ENDING AT 00-03Z TONIGHT. WIND ADVISORY CRITERIA PROBABLY
WILL BE MET MOST OF CWFA BY EARLY AFTERNOON...PROFILERS ALREADY
30-50KTS IN THE LOWEST 4 GATES AT OKOLONA AND WINFIELD.

UNSEASONABLY WARM CURRENT TEMPERATURES ABOVE EVERY MODEL CURVE AT
THE MOMENT BUT WILL GENERALLY RAISE NGM MOS BY A CATEGORY SINCE IT
HANDLES WARM ADVECTION BETTER THAN OTHERS(EVEN 06Z MESO ETA TOO COOL
WITH IT'S 3 HR PROG 2M TEMPS). SQUALL LINE FORMING IN E TX BEING
HANDLED BEST BY 06Z RUC/MESOETA AND THESE ARE ABOUT 2-4 HOURS SLOWER
WITH THE EWD PROGRESSION THAN THE 00Z RUNS. THOSE FEW HOURS COULD BE
CRITICAL FOR DESTABILIZATION AND AN 18Z RUC SOUNDING FOR CENTRAL AND
SRN MS MODIFIED FOR 73/65 YIELDED THE FOLLOWING: CAPES 1500-1700J/KG
...STORM RELATIVE HELICITIES 500-700...LIFTED INDICES -5...AND LFC
NEAR 2K FEET.

THERE IS EXCELLENT AGREEMENT WITH MAIN SHORT TERM MODELS WITH THE
PRIMARY FORCING AT 18Z ALONG MS RIVER...FEATURING 850MB S-N FLOW
60-65KTS WITH THETA E VALUES SURGING TO 326-328K...500MB JET STREAK
95-105KT AT KAEX WHICH CROSSES KMEI AT 23Z...300MB JET MAX 140-145KT
MOVING FROM SE TX AT 18Z TO W CENTRAL MS AT 00Z. THE 06Z MESO-ETA
BRINGS 65+F SURFACE DEWPOINTS UP TO I-20 AXIS ALSO AT 18Z. FARTHER N
...ENVIRONMENTAL/STORM RELATIVE SHEAR OVERWHELMS THE AMOUNT OF
INSTABILITY AVAILABLE N OF ABOUT A WINNSBORO TO JACKSON TO MACON
LINE SO SEVERE REPORTS SHOULD BE LESS COMMON IN THOSE AREAS. BACK TO
THE SOUTH HOWEVER...THE SQUALL LINE WILL HAVE MUCH MORE BOWING AND
THE POTENTIAL FOR EMBEDDED SUPERCELLS. WILL ENHANCE THE SEVERE
WORDING FOR WIND DAMAGE SERN THIRD OF CWFA. FINALLY...PRECIPITABLE
WATER WILL BE FEEDING AROUND 1.5 INCHES INTO THE LINE.

ONCE THE LINE EXITS INTO AL BY ABOUT 02Z...WLY LOW LEVEL FLOW SHOULD
RETURN MOST LOCATIONS CLOSE TO NORMAL TEMPERATURES FOR TUESDAY.
A SHALLOW LAYER OF LOW LEVEL MOISTURE COULD PERSIST ON TUESDAY WITH
PARTLY CLOUDY SKIES BEFORE HIGH LEVEL MOISTURE BEGINS INVADING AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY.

24 HR QPF DISCUSSION: MODELS ARE IN EXCELLENT AGREEMENT WITH TIMING
OF EXPECTED SQUALL LINE...WITH NGM TYPICALLY UNDERDONE ON AMOUNTS.
EXPECT WIDESPREAD ONE TO TWO INCH RAIN TOTALS...WITH THE VAST
MAJORITY FALLING IN A ONE TO TWO HOUR TIMEFRAME IN ANY GIVEN PLACE
AS THE SQUALL LINE PASSES. LINE SHOULD ENTER THE WESTERN CWFA LATE
THIS MORNING...CROSS THE MS RIVER AROUND NOON...AND EXIT EASTERN MS
ABOUT 6 PM.

EXTENDED DISCUSSION...CURSORY LOOK AT THE MEDIUM RANGE MODELS
BRINGS ANOTHER UPPER TROUGH THROUGH THE LOWER MS VALLEY THURSDAY
WITH MUCH LESS MOISTURE TO WORK WITH. UKMO..ECMWF...AND MRF BRING
A PACIFIC AIRMASS ACROSS THE DEEP SOUTH FRIDAY AND SATURDAY BEFORE
NEXT UPPER TROUGH DROPS INTO THE MEAN TROUGH AXIS IN THE CENTRAL
CONUS LATER IN THE WEEKEND. DO NOT SEE ANY CHANGES TO THE EXTENDED.

PRELIM NUMBERS:
JAN 73/44/66/43/65 +3-00
MEI 74/45/65/42/66 98-00

.JAN...
MS...WIND ADVY FOR AREA LAKES TODAY MOST ZONES.
LA...WIND ADVY FOR AREA LAKES TODAY NERN LA ZONES.
AR...WIND ADVY FOR AREA LAKES TODAY SERN AR ZONES.

In the hours before

Special weather statement, Jan 29, 6:00 AM CST, 3 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST MON JAN 29 2001

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY IN THE FORM OF A
SQUALL LINE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE THREAT FOR
DAMAGING WINDS WILL BE GREATER ALONG AND SOUTH OF A LINE FROM
NATCHEZ TO JACKSON TO MERIDIAN...WHERE THE AIRMASS WILL BE MORE
UNSTABLE. THE SQUALL LINE IS EXPECTED TO ENTER EXTREME SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA BY LATE MORNING...CROSS THE
MISSISSIPPI RIVER AROUND NOON...REACH INTERSTATE 55 BY
MIDAFTERNOON...AND EXIT MISSISSIPPI AROUND 6 PM. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED.

...FLOODING...
THE SQUALL LINE WHICH WILL BRING THE THREAT FOR SEVERE WEATHER WILL
ALSO PRODUCE VERY HEAVY RAINFALL. WIDESPREAD RAIN TOTALS OF ONE TO
TWO INCHES ARE LIKELY...WITH MOST OF THE RAIN FALLING IN A ONE TO
TWO HOUR PERIOD AS THE SQUALL LINE PASSES. THESE HEAVY RAINFALL
RATES WILL RESULT IN PONDING OF WATER IN LOW LYING AND POORLY
DRAINED AREAS...BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED DUE TO
THE SHORT DURATION OF THE HEAVIEST RAINFALL.

...NON PRECIPITATION...
SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS ALONG
AND WEST OF INTERSTATE 55 THIS MORNING...AND WILL REACH SIMILAR
SPEEDS EAST OF INTERSTATE 55 AROUND NOON. THE WINDS WILL BECOME
SOUTHWESTERLY AND DECREASE TO 10 TO 15 MPH AFTER THE SQUALL LINE
PASSES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.